Posted on

When other illnesses intervene

Share

In the past we have touched on changes to make to your diabetes regimen during “sick days.” This week will be a version of that issue, but a bit broader in scope.{{more}}

A few days ago I met a patient whom I was asked to see in order to have his diabetes regimen changed safely in anticipation of a heart procedure. As it turns out, this gentleman needed some guidance not only for the next few days, but also possibly for the next few months. You see, he has rectal cancer. That’s right: cancer right at the end of the colon. He starts chemotherapy and radiation next week, and will likely undergo surgery during the upcoming months as well. So, what started out as a discussion of switching him from pills to insulin for three days then became a longer discussion about how to manage his pills at home and the possible need for insulin later if the diabetes pills become a problem. It is quite likely he will need several changes to his diabetes medications over time. Why? Because his eating will change; he may have quite a bit of nausea and vomiting from his chemotherapy; after his surgery he will not be able to eat normal food for a while; and with all this going on, his kidney function may change making it unsafe to use diabetes pills at all.

So, this week I would like to remind you to stay in contact with your doctor and nurse whenever your health changes, or circumstances are about to change. There are many factors that come into play when your medical team makes a recommendation about what medications you should take for your diabetes. Those recommendations are very likely to change if you become ill with a different disease and/or need medications/procedures/surgery to treat the other disease. Think about it: if you currently take your diabetes pill when you eat, but after surgery you are not eating anything and only getting IV fluids, it seems smart that your current diabetes pills should change to something else, correct?

Not keeping this in mind can cause some serious problems, especially with widely varying blood sugars, including highs and lows. Decrease in appetite or food intake in general leads to many low blood sugars. On the flip side, many people receive treatments with steroid medications for asthma, allergies, and in joint injections. Those steroids raise your blood sugars quite a bit, and for several days to weeks at a time, so your diabetes medications need to be adjusted to accommodate that effect.

I urge you then to keep this in mind if your health changes, or another illness/treatment course intervenes. Be sure to ask your doctor and nurse if you need to change your diabetes medications. He/she may suggest staying in close touch with the clinic, or recommend a change right then. It is better to get this done upfront rather than chase either a serious high or low blood sugar problem later.

Until next week, stay safe and healthy Vincies!

Anita Ramsetty, MD endodocs@endocrinehelp.com

Medical Director Endocrine Care Group

www.endocrinehelp.com

Tel: 843-798-4227

LAST NEWS